Rhode Island, 2012

High Wind in Rhode Island, December 27, 2012

December 27, 2012 · NWS BOX · 3 events in 3 counties and zones

Low pressure moving up the coast produced a period of strong winds during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving up the coast produced a period of strong winds during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 27, 2:05 AM EST, 25 minutes earlier.

Area forecast discussion, Dec 27, 2:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
205 AM EST THU DEC 27 2012

.SYNOPSIS...
LOW PRES ALONG THE MID ATLANTIC COAST WILL STRENGTHEN AND MOVE
NORTHEAST OVERNIGHT...TRACKING ACROSS SOUTHEAST MASSACHUSETTS
THU. THIS STORM WILL BRING STRONG WINDS TO THE COAST AND SNOW...
SLEET...AND RAIN TO THE REGION. MAINLY DRY AND COOLER WEATHER
FOLLOWS FRIDAY...THEN ANOTHER STORM PASSES UP THE COAST OVER THE
WEEKEND. A DISTURBANCE FROM WESTERN CANADA MAY AFFECT NEW ENGLAND
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
140 AM UPDATE...
STARTING TO SEE THIN SPOTS IN SOLID PRECIP AREA ACROSS W MA/CT ON
NE 88D MOSAIC RADAR AT 06Z...AS WELL AS COLDER CLOUD TOPS MOVING
NE ACROSS E MA/RI/NE CT. SHORT RANGE MODELS...ESPECIALLY THE NAM
DNG 4KM MODEL...IS ALSO SHOWING THIS TREND. DRY SLOT ALSO WORKING
N ACROSS CENTRAL NJ TO THE DELMARVA PENINSULA.

OBS FROM ASOS STATIONS ACROSS N CT/SW MA SHOWING MORE MIXING OF
SNOW...SLEET AND EVEN RAIN...WHICH HAS CHANGED TO ALL RAIN FROM
KHFD-KIJD. RAIN/SNOW LINE RUNNING FROM CENTRAL ESSEX COUNTY MA SW
TO AROUND THE MA AND N RI/CT BORDER...AGAIN WITH SOME MIX WITH
SLEET INTO N CT/RI.

GRIDS WERE IN FAIRLY GOOD SHAPE AT 1 AM...BUT HAVE UPDATED TO
BRING CONDITIONS CURRENT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
TODAY...
EXPECT PRECIP TO SLOWLY WIND DOWN BY THE MID-MORNING HOURS.
APPEARS THAT A DRY SLOT IS TRYING TO WORK ITS WAY THROUGH THE MID
LEVEL AFTER 12Z...THIS MAY SLOW UP THE STEADY PRECIP TO JUST
DRIZZLE FROM SOUTH TO NORTH. BELIEVE TEMPS WILL SLOWLY RISE BY THE
MORNING HOURS...BUT BELIEVE THAT THE MODELS ARE STILL TRYING TO
MOVE THE COLD AIR OUT SO QUICKLY...SO HAVE REFLECTED THIS WITHIN
THE FORECAST. AM CONFIDENT THAT THE WIND THREAT WILL ALSO BE
SLOWLY DIMINISH BY THE EARLY AFTERNOON HOURS AS THE BETTER
PRESSURE GRADIENT AND JET WILL MOVE OFFSHORE...DUE TO THE ALMOST
STACKED SYSTEM WILL MOVE ACROSS THE CAPE COD CANAL THROUGH THE
AFTERNOON. EXPECT COLD AIR BEHIND THE SYSTEM AND SOME SNOW SHOWERS
TO CONTINUE FOR WESTERN MASS AND INTO NH FOR THE LATE AFTERNOON
HOURS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
BIG PICTURE... SHORTWAVE ASSOCIATED WITH THE THURSDAY STORM MOVES
OFF THROUGH THE MARITIMES ON FRIDAY...AND NEW ENGLAND GETS A SHORT
RESPITE IN THE FORM OF A SHORTWAVE RIDGE IN THE DOMINANT SOUTHWEST
FLOW.  ANOTHER SHORTWAVE TROUGH THEN RACES OUT OF THE SOUTHERN
PLAINS AND CROSSES NEW ENGLAND SUNDAY.  DIFFERENCES ARISE IN THE
LONG RANGE MODELS AFTER THAT WITH THE GFS SHOWING A SHORTWAVE RIDGE
BUILDING EARLY NEXT WEEK WHILE THE ECMWF DIGS A NORTHERN STREAM
SHORTWAVE OVER THE NORTHEAST AND MAINTAINS AN UPPER TROUGH.  BUT
EVEN THE GFS EVENTUALLY BRINGS A CLIPPER IN ACROSS THE GREAT LAKES
TUESDAY SO WHILE THE CONFLICT LOWERS FORECAST CONFIDENCE
SOMEWHAT...IT DOES LOOK LIKE A PERIOD OF CLOUDS/SNOW SHOWERS
AT SOME POINT DURING THE EARLY WEEK.

THE DAILIES...

THURSDAY NIGHT-FRIDAY-FRIDAY NIGHT... SURFACE LOW EAST OF OUTER CAPE
COD MOVING NORTHEAST ACROSS THE GULF OF MAINE. STRONG PRESSURE RISES
OVER SOUTHERN NEW ENGLAND TRAILING THE SURFACE LOW WITH VALUES OF 1
TO 1.5 MB/HOUR.  THIS WILL TIGHTEN UP THE PRESSURE GRADIENT AND
BRING STRONG GUSTY NORTHWEST WINDS ESPECIALLY ALONG THE COAST.
POTENTIAL IS FOR 20-30 KNOTS SUSTAINED AND GUSTS 30 TO 35 KNOTS
ESPECIALLY ALONG THE COAST.  PRESSURE GRADIENT RELAXES FRIDAY
EVENING/NIGHT.

THE UPPER TROUGH AXIS IS JUST EAST OF MASSACHUSETTS THURSDAY EVENING
AND MOVES TO THE MARITIMES OVERNIGHT.  THERE COULD BE SOME LINGERING
LIFT THURSDAY NIGHT...SO WE MAINTAINED CHANCE POPS BUT DIMINISHING
OVERNIGHT.

HIGH PRESSURE BUILDS OVER THE REGION FRIDAY/FRIDAY NIGHT WITH DRY
WEATHER.  TEMPERATURE PROFILES SHOW A TEMPERATURE INVERSION AROUND
950 MB...SO MIXING DEPTHS WILL BE RATHER SHALLOW.  EVEN SO...TEMPS
ALOFT SUPPORT AFTERNOON MAX TEMPS IN THE 30S...POSSIBLY AROUND 40 IN
A FEW SOUTHERN SPOTS. MIN TEMPS ARE A BLEND OF MOS.

SATURDAY-SUNDAY... NEXT SURFACE SYSTEM COMES OUT OF THE WESTERN
GULF AND REACHES THE CAROLINA COAST SATURDAY AFTERNOON.
ECMWF/GFS/GGEM AGREE ON TAKING THE STORM JUST OUTSIDE THE 40N/70W
BENCHMARK. THIS WOULD BE A COLD PATTERN FOR US WITH PCPN MAINLY AS
SNOW...POSSIBLY SOME RAIN ALONG THE CAPE AND ISLANDS. ISENTROPIC
LIFT REACHES SOUTHERN CT-RI-MASS DURING THE AFTERNOON...THE
FORECAST OF CHANCE POPS MAY BE A FEW HOURS FAST AS THE BULK OF
SUCH LIFT DOESN/T ARRIVE UNTIL AFTER 21Z. WITH THE STORM TRACK
FARTHER OFFSHORE THE FORECAST VERTICAL VELOCITY IS MUCH LESS THAN
THE FIRST STORM... 10MB/HR OR LESS AS COMPARED WITH 30-40 MB/HOUR.
BUT SUFFICIENT FOR SOME ACCUMULATING SNOW. BASED ON EXPECTED QPF
WE HAVE UP TO 2 INCHES WITH HIGHEST AMOUNTS SOUTH OF THE MASS
PIKE.

THE STORM REACHES ITS CLOSEST POINT AROUND MIDNIGHT...THEN MOVES OFF
SUNDAY MORNING.  THE UPPER TROUGH WILL BE CENTERED OVER US AROUND
12Z SUNDAY...THEN MOVE EAST.  SO EXPECT SNOW TO TAPER OFF SUNDAY
MORNING FOLLOWED BY SLOW CLEARING THROUGH THE DAY.

MONDAY THROUGH WEDNESDAY... MUCH LOWER CONFIDENCE IN TIMING EARLY
NEXT WEEK...BUT AS NOTED THERE WILL BE A CLIPPER MOVING THROUGH THE
NORTHEAST USA DURING THIS PERIOD...SO AT LEAST A PART OF THE TIME
WILL HAVE CLOUDS AND AT LEAST WIDELY-SCATTERED SNOW SHOWERS.  THE
BEST BET FOR DRY WEATHER WOULD BE MONDAY.  WE HAVE ADAPTED THE
FORECAST FROM HPC GRIDS AND THE 12Z ECMWF.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
SHORT TERM OVERVIEW...MODERATE CONFIDENCE THROUGH THURSDAY.

THROUGH 12Z...EXPECT MAINLY IFR-LIFR CIGS ACROSS E MA/RI INTO S
NH...WITH MVFR-IFR CIGS ACROSS N CT/W MA. VSBYS WILL BE VARIABLE
FROM MVFR-LIFR...WITH LOWEST CONDITIONS ACROSS N MA MAINLY N OF
MASS PIKE TO S NH WHERE PRECIP MAINLY SNOW. MAY SEE SLOWLY
IMPROVING CONDITIONS ACROSS N CT/W RI AFTER 09Z AS DRY SLOT TRIES
TO WORK N INTO REGION. MAINLY -SN ACROSS N MA/S NH...THEN MIXED
-RA/-PL GOING OVER TO -RA ACROSS N CT/CENTRAL AND NE MA. STRONG
E-NE WIND GUSTS...UP TO 40-50 KT ALONG E AND S COASTS.

TODAY...MAINLY MVFR CIGS...EXCEPT IFR CIGS ACROSS S NH IMPROVING
TO MVFR BY AROUND MIDDAY. VSBYS MAINLY MVFR-IFR THAT WILL IMPROVE
TO VFR ACROSS N CT/RI/SE MA AFTER 18Z.

TONIGHT...TREND WILL BE FOR IMPROVEMENT TO VFR BY SUNRISE. GUSTY
NORTHWEST WINDS WITH GUSTS NEAR 30 KNOTS ESPECIALLY BOS AND CAPE
COD/ISLANDS. MODERATE-HIGH CONFIDENCE.

KBOS TAF...HIGH CONFIDENCE IN TAF. MODERATE CONFIDENCE ON LLWS
AND TIMING OF MIXED PRECIP.

KBDL TAF...HIGH CONFIDENCE IN TAF. MODERATE CONFIDENCE ON LLWS AND
TIMING OF MIX PRECIP TRANSITIONS.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY...VFR. GUSTY NORTHWEST WINDS DIMINISHING BY EVENING.
MODERATE CONFIDENCE.

SATURDAY-SUNDAY...LOWERING CIGS/VSBYS AS ANOTHER STORM PASSES
OFFSHORE.  CONDITIONS START VFR BUT LOWER TO MVFR EXCEPT IFR IN SNOW
CAPE/ISLANDS/SOUTH COAST. MODERATE CONFIDENCE.

MONDAY...
VFR. MODERATE CONFIDENCE.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE THROUGH THURSDAY.

OVERNIGHT AND THURSDAY...STORM FORCE WINDS MOVING INTO S COASTAL
WATERS...WITH GUST TO 47 KT REPORTED AT BUZZARDS BAY TOWER. EXPECT
STRONG WINDS TO MOVE N OVERNIGHT THROUGH THU MORNING...THEN SHOULD
MOVE NE OF THE WATERS BY MIDDAY THU. SEAS WILL ALSO CONTINUE TO
BUILD. NOTED SEAS UP TO 20 FT AT BUOY 44025 S OF LONG ISLAND AND
11 FT AT 44097 SE OF BLOCK ISLAND AT 04Z.

PREVIOUS DISCUSSION...
EXPECT GUSTS UP TO 50-60 KTS THROUGH THU MORNING. SEAS WILL ALSO
BUILD...POSSIBLY UP TO 15-20 FT OR EVEN HIGHER ON THE EASTERN
WATERS. THIS IS A STRONG STORM AND MARINERS ARE URGED TO USE
CAUTION.

OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...

THURSDAY NIGHT...NORTHWEST WINDS WITH GUSTS TO 35 KNOTS POSSIBLE.
REDUCED VSBY IN RAIN/SNOW EARLY BUT IMPROVING OVERNIGHT.  ROUGH SEAS
WITH 10-15 FEET ON THE OUTER WATERS. MODERATE CONFIDENCE.

FRIDAY...NORTHWEST WINDS GUSTING TO 30 KNOTS.  SEAS CONTINUE ROUGH
BUT DIMINISHING. MODERATE CONFIDENCE.

SATURDAY-SUNDAY...LOW PRESSURE MOVES UP FROM THE CAROLINAS SATURDAY
TO NEAR THE 40N/70W BENCHMARK SATURDAY NIGHT...THEN OFF TO THE EAST
SUNDAY.  THIS WILL BRING INCREASING EAST WINDS SATURDAY...SHIFTING
TO NORTH SATURDAY NIGHT AND NORTHWEST SUNDAY.  WINDS ON SUNDAY MAY
GUST NEAR 35 KNOTS ESPECIALLY ON THE SOUTHERN WATERS.  SEAS LESS
THAN 5 FEET SATURDAY BUT BUILDING TO 5-8 FEET ON THE OUTER WATERS
SUNDAY.  LOW-MODERATE CONFIDENCE.

MONDAY...NORTHWEST WINDS GUSTING NEAR 30 KNOTS BUT DIMINISHING.
SEAS 5-8 FEET MAINLY ON THE OUTER WATERS AND DIMINISHING.  LOW
CONFIDENCE.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY HAD BEEN ISSUED FOR MINOR COASTAL
FLOODING DURING THE THURSDAY MORNING HIGH TIDE ALONG THE EASTERN
MA COAST. WHILE ASTRONOMICAL TIDES ARE NOT ESPECIALLY
HIGH...STRONG ONSHORE WINDS WILL LIKELY BUILD UP A 2 FOOT SURGE.
THIS WILL STILL RESULT IN STORM TIDES BELOW FLOOD STAGE BUT
BUILDING SEAS OFFSHORE OF 15-20 KT MAY YIELD WAVES BREAKING OVER
SEAWALLS ONTO SHORE ROADS YIELDING MINOR COASTAL FLOODING
ESPECIALLY IN THE FLOOD-PRONE AREAS OF EASTERN MA COASTLINE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR CTZ002>004.
MA...WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR MAZ002>006-
     008>012-026.
     HIGH WIND WARNING UNTIL 11 AM EST THIS MORNING FOR MAZ007-
     019>024.
     COASTAL FLOOD ADVISORY FROM 8 AM THIS MORNING TO NOON EST
     TODAY FOR MAZ007-015-016-019-022-024.
     WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR MAZ013>018.
NH...WINTER STORM WARNING UNTIL 1 AM EST FRIDAY FOR NHZ011-012-015.
RI...HIGH WIND WARNING UNTIL 11 AM EST THIS MORNING FOR RIZ005>008.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST FRIDAY FOR RIZ001.
     WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR RIZ002>004.
MARINE...STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR ANZ231>234.
     GALE WARNING UNTIL 11 AM EST THIS MORNING FOR ANZ230.
     GALE WARNING UNTIL 9 AM EST THIS MORNING FOR ANZ236.
     STORM WARNING UNTIL 11 AM EST THIS MORNING FOR ANZ235-237-255-
     256.
     STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR ANZ250-254.
     STORM WARNING UNTIL 2 PM EST THIS AFTERNOON FOR ANZ251.

&&

SYNOPSIS...WTB/DUNTEN
NEAR TERM...DUNTEN/EVT
SHORT TERM...DUNTEN
LONG TERM...WTB
AVIATION...WTB/DUNTEN
MARINE...WTB/DUNTEN
TIDES/COASTAL FLOODING...STAFF
Hazardous weather outlook, Dec 26, 4:31 PM EST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
431 PM EST WED DEC 26 2012

MAZ002>006-008>012-026-NHZ011-012-015-272145-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
431 PM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN AND
NORTHEASTERN MASSACHUSETTS...AND SOUTHERN NEW HAMPSHIRE...

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-019-022-024-272145-
EASTERN ESSEX MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-NANTUCKET MA-
431 PM EST WED DEC 26 2012

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS
AND SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ002>004-272145-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
431 PM EST WED DEC 26 2012

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW AND SLEET TONIGHT WILL CHANGE TO RAIN THURSDAY. SOME
ACCUMULATION IS POSSIBLE BEFORE THE CHANGEOVER. RAIN...HEAVY AT
TIMES THURSDAY MAY RESULT IN MINOR URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-021-023-RIZ005>008-272145-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-DUKES MA-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
431 PM EST WED DEC 26 2012

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS ALSO A LOW PROBABILITY FOR MINOR COASTAL FLOODING/BEACH
EROSION ON THE EASTERN MASSACHUSETTS COAST.  RAIN...HEAVY AT
TIMES THURSDAY MAY RESULT IN MINOR URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-RIZ001-272145-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHWEST PROVIDENCE RI-
431 PM EST WED DEC 26 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT AND
NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ013-014-017-018-272145-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-
431 PM EST WED DEC 26 2012

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS ALSO A LOW PROBABILITY FOR MINOR COASTAL FLOODING/BEACH
EROSION ON THE EASTERN MASSACHUSETTS COAST.

SNOW AND SLEET TONIGHT WILL CHANGE TO RAIN THURSDAY. SOME
ACCUMULATION IS POSSIBLE BEFORE THE CHANGEOVER. RAIN...HEAVY AT
TIMES THURSDAY MAY RESULT IN MINOR URBAN FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ015-016-272145-
SUFFOLK MA-EASTERN NORFOLK MA-
431 PM EST WED DEC 26 2012

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 11 AM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

RAIN...HEAVY AT TIMES THURSDAY MAY RESULT IN MINOR URBAN
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ235-237-255-256-272145-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
431 PM EST WED DEC 26 2012

...STORM WARNING IN EFFECT UNTIL 11 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-254-272145-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
431 PM EST WED DEC 26 2012

...STORM WARNING IN EFFECT UNTIL 4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ251-272145-
MASSACHUSETTS BAY AND IPSWICH BAY-
431 PM EST WED DEC 26 2012

...STORM WARNING IN EFFECT UNTIL 2 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ236-272145-
NARRAGANSETT BAY-
431 PM EST WED DEC 26 2012

...GALE WARNING IN EFFECT UNTIL 9 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>234-272145-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
431 PM EST WED DEC 26 2012

...STORM WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-272145-
BOSTON HARBOR-
431 PM EST WED DEC 26 2012

...GALE WARNING IN EFFECT UNTIL 11 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 26, 9:10 PM EST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
910 PM EST WED DEC 26 2012

CTZ002-003-MAZ002-003-008>011-270415-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...CHARLEMONT...GREENFIELD...ORANGE...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD
910 PM EST WED DEC 26 2012

...MODERATE TO HEAVY SNOW MOVING ACROSS NORTHERN CONNECTICUT AND
WESTERN MA...

A BAND OF MODERATE TO HEAVY SNOW WILL MOVE NORTH FROM NORTHERN CT
INTO WESTERN MASSACHUSETTS THIS EVENING. VISIBILITY OF ONE HALF
MILE OR LESS AT TIMES IS EXPECTED. THIS COMBINATION WILL MAKE FOR
HAZARDOUS DRIVING CONDITIONS.

VISIBILITY IS EXPECTED TO IMPROVE ACROSS NORTHERN CONNECTICUT
BETWEEN 9 PM AND 11 PM AS SNOW TRANSITIONS TO RAIN OR SLEET TOWARD
MIDNIGHT. THERE IS THE POSSIBILITY FOR A BRIEF PERIOD OF FREEZING
RAIN AS WELL ACROSS THIS AREA.

BELK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Bristol

When
December 27, 2:30 AM EST
Where
Bristol forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

A wind gust to 60 mph was reported in Barrington.

High Wind, Eastern Kent

When
December 27, 2:30 AM EST
Where
Eastern Kent forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

A wind gust to 61 mph was reported at Conimicut Light.

High Wind, Washington

When
December 27, 3:35 AM EST
Where
Washington forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

A wind gust to 61 mph was reported at Point Judith.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427018, 427019, 427020.